Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Detroit, MI

June 17, 2002Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 17, 2002, 2:43 PM EDT for Saint Clair County, Michigan. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2002, 2:43 PM EDT (18:43 UTC)
Expired
Jun 17, 2002, 3:15 PM EDT
In force
32 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:43 PM EDTHail 0.75St Clair, MI
Jun 17, 2:45 PM EDTHail 0.75St Clair, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 171843
SVRDTX
MIC147-171915-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
243 PM EDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 315 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ST. CLAIR...OR 14 MILES   
  SOUTH OF PORT HURON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARINE CITY AT 250 PM EDT
  ALGONAC AT 300 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4291 8246 4283 8269 4242 8246 4252 8219

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:15 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 17, 11:15 AM EDT, 3 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1115 AM EDT MON JUN 17 2002

UPDATE FOCUS IS ON THUNDERSTORM POTENTIAL. WATER VAPOR LOOP SHOWS
TWO WEAK VORT CENTERS SWINGING AROUND THE UPPER LOW CURRENTLY
MOVING INTO QUEBEC. ONE OVER SOUTHEAST LOWER LEADING TO AN AREA OF
SHOWERS/ISOLATED THUNDERSTORMS JUST CLEARING OUT OF THE METRO
DETROIT AREA. NEXT VORT UPSTREAM MOVING INTO NORTHERN LOWER AND WILL
BE OF INTEREST FOR THE AFTERNOON/EVENING...WITH A FEW SHOWERS
ALREADY APPARENT NORTHWEST OF THE CWA. SURFACE ANALYSIS SHOWS A WEAK
TROUGH CROSSING LOWER MICHIGAN FROM CENTRAL LAKE MICHIGAN TO CENTRAL
LAKE HURON. OTHER THAN THE MORNING CONVECTION...EARLY VISIBLE
SATELLITE SHOWS MOSTLY SUNNY SKIES ACROSS THE REMAINDER OF THE CWA.

12Z RUC/ETA DROP THE NORTHERN VORT INTO THE CWA THIS EVENING...WITH
A WEAK FRONT/WAVE AT THE SURFACE. GENERALLY A WEAK GRADIENT BUT WITH
BOTH RUC/ETA DEPICTING SOME 925MB CONVERGENCE INTO THE EVENING.
INSTABILITY WILL BE A QUESTION FOR THE AFTERNOON WITH -23C COLD POOL
AT 500MB SHIFTING EAST WITH WARM ADVECTION BEGINNING. HOWEVER
850-500MB LAPSE RATES STILL NEAR 7C/KM. DEWPOINTS IN THE LOWER 50S
POOLING ALONG THE TROUGH AFTER MORNING RAIN SHOWERS...WITH
TEMPERATURES CLIMBING INTO THE LOWER 70S. MODIFIED 12Z DTX SOUNDING
FOR T/TD OF 72/52 WOULD YIELD 2500J/KG OF CAPE. HOWEVER WITH WARM
ADVECTION THE GRB SOUNDING WOULD BE MORE REPRESENTATIVE OF THE
AFTERNOON AIRMASS...AND YIELDS 1300J/KG CAPE WITH SAME INITIAL T/TD.
UPPER DIVERGENCE NOT THAT IMPRESSIVE...ALTHOUGH CWA LOCATED NEAR
GENERAL LEFT-EXIT OF 60KT 300MB JET. WILL KEEP A CHANCE OF
THUNDERSTORMS FOR THE AFTERNOON CARRIED INTO THE EVENING. CLIMBING
FREEZING LEVELS WITH THE WARMING COLUMN IN ADDITION TO MARGINAL WIND
FIELDS AND INSTABILITY SHOULD PRECLUDE SEVERE WEATHER.

WITH LINGERING LOW-LEVEL MOISTURE AND GENERALLY STEEP LAPSE RATES
WITH THERMAL THROUGH STILL JUST SHIFTING EAST...EXPECT DECENT CU TO
DEVELOP BY AFTERNOON LEADING TO PARTY SUNNY SKIES.

.DTX...NONE.

BRAVENDER

In the hours before

Special weather statement, Jun 17, 10:44 AM EDT, 3 hours 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-180000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1044 AM EDT MON JUN 17 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARD...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM. SEVERE WEATHER IS
NOT EXPECTED.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK SURFACE TROUGH
OVER LOWER MICHIGAN...LEADING TO A CHANCE OF THUNDERSTORMS FOR THIS
AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL MOVE SOUTHEAST AT
30 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF AN INCH
IN DIAMETER AND WIND GUSTS TO 35 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUTLOOK FOR TUESDAY AND WEDNESDAY...
NO HAZARDOUS WEATHER EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST FORECAST INFORMATION. YOU CAN ALSO OBTAIN THE LATEST
FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:45 PM EDTSpecial Marine WarningDTX45 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningDTXWayne46 min
Jun 17, 3:39 PM EDTSpecial Marine WarningDTX51 min
Jun 17, 4:04 PM EDTSpecial Marine WarningDTX26 min
Jun 17, 4:32 PM EDTSpecial Marine WarningDTX58 min
Jun 17, 4:57 PM EDTSevere Thunderstorm WarningDTXSaginaw48 min
Jun 17, 5:13 PM EDTSevere Thunderstorm WarningDTXBay47 min
Jun 17, 5:19 PM EDTSevere Thunderstorm WarningDTXLapeer41 min
Jun 17, 5:21 PM EDTSevere Thunderstorm WarningDTXShiawassee39 min
Jun 17, 5:52 PM EDTSevere Thunderstorm WarningDTXTuscola38 min
Jun 17, 6:32 PM EDTSevere Thunderstorm WarningDTXTuscola28 min
Jun 17, 6:42 PM EDTSevere Thunderstorm WarningDTXLapeer48 min
Jun 17, 6:43 PM EDTSevere Thunderstorm WarningDTXSaint Clair47 min
Jun 17, 6:57 PM EDTSpecial Marine WarningDTX63 min
Jun 17, 7:35 PM EDTSevere Thunderstorm WarningDTXMacomb40 min
Jun 17, 7:37 PM EDTSpecial Marine WarningDTX53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.